South Dakota, 2004Lightning Strike in South Dakota, April 21, 2004
April 21, 2004 · NWS FSD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 21, 2:20 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 21, 2:20 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT WED APR 21 2004
.DISCUSSION...
INSTABILITY SCT SHWRS/TSTMS DVLPG ALG MO RVR AND ALG ARND FSD
ATTM...WHICH SHOULD MOSTLY DSIPT AFT SS. HOWEVER SHORT WAVE
APPROACHING MO VLY LATE TNGT WITH INCRG CHCS PRECIP AGAIN.
COMPOSITE OF MODELS SHOW THIS WAVE ALG WITH GOOD BATCH OF RAIN
SHOULD MOVE ENE S OF I90 THU AND THU NGT WITH SHARP CUTOFF
EXPCD TO THE N. MAIN RAIN SHOULD BE FM MO VLY TO SRN PART OF
NWRN IA AS PER PREV FCST. COLD AIR ADVECTION FM THE N TNGT INTO
THU BEHIND FNT...AND CUT BACK HIGHS FOR THU. SYS MOVES OUT PRETTY
FAST BY FRI...AND MODERATING AIR MASS EXPCD AHEAD OF NEXT LIT
CDFNT FM N LATE FRI. THEN ALL MODELS SHOW MAIN UPR LOW MOVG NEWD
INTO AREA SAT AND SAT NGT...ESP NWRN IA AND ADJACENT AREAS...
AND WILL HIT POPS PRETTY HARD. EXPCD CLDS AND PRECIP SHOULD ALSO
HOLD DOWN HIGHS SAT ESP IN NWRN IA. WEAK CHC SHWRS STILL FOR SUN
WITH PASSAGE OF NEXT UPR TROF...BUT THEN GRADUAL WARMUP MON THRU
WED. WITH SWLY FLW AND BUILDING UPR HEIGHTS...WENT QUITE A BIT
WARMER THAN GUID FOR TUE THRU WED.
&&
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
RSR
Hazardous weather outlook, Apr 21, 9:52 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 AM CDT WED APR 21 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. WHILE THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE...COLD TEMPERATURES
ABOVE THE SURFACE MAY ALLOW THE STRONGER STORMS TO PRODUCE PEA
SIZE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
JRM
In the hours before
Local storm report, Apr 21, 2:49 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 4 WSW JEFFERSON 42.58N 96.63W
04/21/2004 0.75 INCH UNION SD PUBLIC
0330 PM HAIL NORTH SIOUX CITY 42.54N 96.50W
04/21/2004 0.75 INCH UNION SD BROADCAST MEDIA
&&
PSLightning, Union
- When
- April 21, 3:30 PM CST
- Where
- Union County, Elk Pt
- Injuries
- 1 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.833, -96.656 (the zone’s center; the record gives no point)
Lightning struck and destroyed two pine trees. Windows on one side of an adjoining house were broken, and a woman in the house was cut by flying glass.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 21, 2004$3.0 million · F0 · 132 events
- Lightning Strike in Arkansas, April 21, 20041 death · 1 event
- Tornado and Hail in Oklahoma, April 21 to 22, 2004$102,000 · F1 · 62 events
- Tornado in Arkansas, April 21, 2004F1 · 1 event
- Tornado in Arkansas, April 21, 2004F1 · 1 event
- Tornado in Arkansas, April 21, 2004F1 · 1 event
- Tornado in Arkansas, April 21, 2004F1 · 1 event
- Hail and Damaging Winds in Arkansas, April 21 to 22, 2004$5,000 · 1.75 in hail · 16 events
- Strong Wind in California, April 21 to 22, 2004$17,000 · 68 kt wind · 3 events
- Hail in Kansas, April 21, 20041.75 in hail · 9 events
- Marine Thunderstorm Winds in Lake Erie, April 21, 20044 events
- Hail in Texas, April 21, 20041.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393716.